Colorado, 2003

Tornado in Colorado, March 17, 2003

March 17, 2003 · NWS BOU · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 17, 4:00 AM MST, 10 hours 43 minutes earlier.

Area forecast discussion, Mar 17, 4:00 AM MST, 10 hours 43 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MST MON MAR 17 2003

SHORT TERM DISCUSSION: MODELS CONTINUE TO INDICATE A MAJOR WINTER
SNOW STORM ON THE WAY. AT THE RISK OF USING TOO MANY SUPERLATIVES
DESCRIBING THIS SITUATION...THIS COULD BE A REALLY BIG EVENT FOR THE
CWFA...THE FOOTHILLS AND FRONT RANGE IN PARTICULAR.

ATTM...H5 LOW WINDING UP NICELY NR THE 4-CORNERS.  A BROAD AREA OF
MODERATE SNOW COVERS THE SWRN PART OF THE STATE IN THE STG Q-G LIFT
PORTION OF THE STORM. MDLS HAV BEEN CONSISTANT WRT THE H5 LOW
TRACKING ACRS THE CO/NEW MEXICO BORDER DURG THE NEXT 24 HRS. THIS
LOW SHUD BE SOMEWHERE NR SPRINGFIELD COLO BY LATE TNGT. DP AND STG
ELY FLOW WL DVLP DURG THE DAY...WINDS AT H7-H5 WL BCM ELY AT 35+ KT
BY TNGT.  DUE TO THE AMT OF FORCING OUT AHD OF THE LOW...SNOW SHUD
BE WDSPRD ACRS THE MTNS TDY.  AS THE STG ELY WNDS DVLP THIS BY THIS
AFTN...MOD-HVY SNOW WL QUICKLY DVLP ACRS THE FOOTHILLS.  WL ISSUE A
WINTER STORM WARNING BEGINNING THIS AFTN FOR ZONES 31...AND 33 THRU
36.  MEANWHILE ACRS THE PLAINS...THE ATM WL BCM UNSTBL DURG THE AFTN
SO WL KP THE MNTN OF AFTN TSTMS.  MAX TEMPS TDY WL PBLY BE REACHED
WELL BEFORE NOON WITH FALLING TEMPS IN THE AFTN.

TNGT...REAL QUESTION IS WHEN THE PCPN WL CHG OVER TO SNOW ACRS THE
PLAINS AND FNT RANGE.  THERE IS NOT MUCH COLD AIR ADVECTION...BUT
SOME ISENTROPIC LIFT MAY BE ENUF TO CAUSE THE PCPN TO CHG OVR LATE
TNGT.  SINCE MUCH OF THE PCPN WL BE IN THE FORM OF RAIN DURG PD 2 IN
THE FNT RANGE...WL LWR SNOWFALL TOTALS TO 2-4 INCHES ACRS THE FNT
RANGE...3-6 FOR THE PALMER DIVIDE AND LESSER AMTS ACRS THE PLAINS.
WL ALSO ISSUE A WINTER STORM WARNING FOR THE FNT RANGE...BEGINNING
LATE TNGT. IN THE HIGH COUNTRY TNGT...ESP THE FTHILLS...MOD-HVY SNOW
WL CONT UNABATED SO A WINTER STORM WARNING LOOKS LIKE A SLAM DUNK
THERE. MDL QPF ACRS THE FTHILLS IS ABSOLUTELY STRATOSPHERIC.  THE
MM5 AND MESOETA HAV 20 INCH AMTS OVR THE NEXT 24 HRS.  THIS MIGHT BE
A LTL TOO HIGH...BUT WITH THE DP MSTR...STG LIFT AND 35KT ELY WNDS
AT 500 MB...CANNOT COMPLETELY DISCOUNT THIS. STAY TUNED. 46

LONG TERM DISCUSSION...MODELS CONTINUE TO SHOW A MAJOR SNOWSTORM FOR
THE EAST SLOPES OF THE CONTINENTAL DIVIDE...THE NORTHERN
FOOTHILLS... AND THE URBAN CORRIDOR.  THE LATEST IN A VERY
CONSISTENT MODEL PARADE...THE 06Z MESOETA PRINTS OUT 5 INCHES OF
MOISTURE...ENDING AT 12Z WED.

THERE ARE MANY GOOD REASONS TO EXPECT THIS MUCH PRECIPITATION.
FIRST...THE UPPER LOW IS IN A GREAT LOCATION...WITH DEEP AND MOIST
EASTERLY FLOW 700 MB TO 400 MB.  THE LOW WILL MOVE SLOWLY...ALLOWING
FOR AN EXTENDED PERIOD OF EASTERLY FLOW.  ISENTROPIC LIFT IS
SUBSTANTIAL THROUGH TUESDAY NIGHT...THERE WILL BE UPWARD FORCING AS
SEEN IN THE QG GRIDS FOR THE NEXT TWO DAYS.  THERE IS ENOUGH COLD
AIR ADVECTION GET THE 700 MB TEMPERATUE TO -4 OVER THE MOUNTAINS AND
FOOTHILLS BY TUESDAY MORNING.  FOR ALL THESE REASONS WE WILL
CONTINUE ABOVE MENTIONED WARNINGS THROUGH WEDNESDAY.  THIS IS THE
PERFECT STORM FOR THE FOOTHILLS OF NORTHERN COLORADO.

FURTHER EAST...THE COMPLICATIONS ARISE.  IT LOOKS LIKE THE COLD AIR
NEVER ARRIVES OVER PARTS OF NORTHEAST COLORADO.  FOR THAT REASON I
REMOVED LOGAN COUNTY FROM THE WATCH.  WHERE WILL THE RAIN-SNOW LINE
SET UP...THAT IS THE QUESTION OF THE DAY.  DUE TO THE UNCERTAINTY IN
TIMING AND EXTENT OF THE CHANGEOVER...WILL LEAVE A WINTER STORM
WATCH IN EFFECT FOR ZONES 42-49.  SOME OF THESE AREAS WILL
EVENTUALLY HAVE HEAVY SNOW...SUSPECT IT MAY BE LIMITED TO THE HIGHER
TERRAIN OF LINCON... WASHINGTON...AND ARAPAHOE COUNTIES...AND MAY
WAIT UNTIL TUESDAY NIGHT TO DEVELOP...BUT THIS CAN BE LEFT TO THE
NEXT SHIFT TO DECIPHER.  THE GREAT NEWS FOR NORTHEAST COLORADO IS
THIS STORM WILL GO A LONG WAY TO RECHARGING DRY SOILS AND HELPING TO
FILL AGRICULTURAL RESERVOIRS.  ONE TO TWO INCHES OF MOISTURE IS
LIKELY OVER THE PLAINS THROUGH TUESDAY NIGHT.

THE NEXT QUESTIONS IS WHEN WILL THE STORM END.  ISENTROPIC CHARTS
SUGGEST WEAKENING OF THE LIFT IN NORTHEAST COLORADO ON
WEDNESDAY...BUT DEPENDING ON WHETHER THERE WILL BE ANOTHER LOBE
ROTATING AROUND THE LOW IN NORTHEAST FLOW WEDNESDAY INTO
THURSDAY...THERE MAY BE LINGERING SNOW ON THE PLAINS.

LOOKING FURTHER OUT...WE MAY FINALLY BE IN A PREFERRED STORM TRACK.
ANOTHER TROUGH WILL DROP ACROSS THE STATE ON FRIDAY INTO SATURDAY
GIVING MUCH OF THE CWA A CHANCE OF SNOW.  IT WILL PROBABLY IMPACT
THE HIGHER TERRAIN THE MOST...BUT WILL LEAVE THE CHANCE OF SNOW ON
THE PLAINS FOR FRIDAY.  WE GET DRYER CONDITIONS SUNDAY INTO
TUESDAY...THEN YET ANOTHER LOW MAY HIT THE STATE.  WOW. RTG

.DEN...WINTER STORM WARNING THIS AFTN THRU WED FOOTHILLS AND MNTS...
         ZNS 31..33..34..35..36
       WINTER STORM WARNING LATE TONIGHT THROUGH WEDNESDAY FOR THE
         FRONT RANGE...38..39..40..41..43
       WINTER STORM WATCH TUESDAY THROUGH WEDNESDAY PORTINS OF THE
         NORTHEAST PLAINS...ZNS 42..44..45...46..47..49
Hazardous weather outlook, Mar 17, 11:25 AM MST, 3 hours 18 minutes before
COZ030>051-181300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1125 AM MST MON MAR 17 2003

...WINTER STORM WARNINGS AND WATCHES ARE IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A VERY STRONG UPPER-LEVEL STORM SYSTEM MOVING ALONG THE SOUTHERN
COLORADO BORDER WILL BRING WIDESPREAD SNOW TO THE COLORADO MOUNTAINS
AND FOOTHILLS TODAY.  A VERY MOIST AND SOMEWHAT UNSTABLE AIRMASS IS
IN PLACE OVER NORTHEAST COLORADO WITH UPSLOPE EASTERLY WINDS
EXPECTED TO STRENGTHEN THIS AFTERNOON AND TONIGHT.  SNOW FALLING IN
THE MOUNTAINS ABOVE 7000 FEET WILL CONTINUE THROUGH TONIGHT.  HEAVY
SNOW ACCUMULATIONS ARE EXPECTED IN THE FRONT RANGE FOOTHILLS THIS
AFTERNOON AND TONIGHT WITH ACCUMULATIONS OF 10 TO 20 INCHES POSSIBLE
BY TUESDAY MORNING.  HEAVY SNOW WILL CONTINUE THROUGH THE DAY ON
TUESDAY.  ALONG THE FOOTHILLS AND I-25 CORRIDOR...RAIN IS EXPECTED
TO CHANGE TO SNOW BETWEEN 8 PM AND MIDNIGHT WITH 3 TO 6 INCH
ACCUMULATIONS POSSIBLE BY SUNRISE.  ON THE PLAINS...RAIN SHOWERS AND
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
TEMPERATURES SHOULD REMAIN TOO WARM ON THE EASTERN PLAINS FOR RAIN
TO CHANGE TO SNOW OVERNIGHT.  COLDER TEMPERATURES AND A CHANGE TO
SNOW ARE EXPECTED ACROSS THE PLAINS ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MAJOR WINTER STORM WILL BRING VERY HEAVY SNOW TO THE EASTERN
SLOPES OF THE FRONT RANGE...THE FRONT RANGE CITIES...AND THE PALMER
DIVIDE. THE SNOW IS EXPECTED TO CONTINUE FALLING INTO WEDNESDAY...
AND POSSIBLY INTO THURSDAY MORNING.  A WINTER STORM WARNING IS IN
EFFECT THROUGH WEDNESDAY FOR THESE AREAS.  TOTAL STORM ACCUMULATIONS
OF 2 TO 5 FEET ARE EXPECTED IN THE MOUNTAINS AND FOOTHILLS...WITH 1
TO 3 FEET IN THE FRONT RANGE CITIES.  AT THIS TIME IT LOOKS LIKE THE
WORST OF THE SNOW AND WIND WILL BE TUESDAY NIGHT AND WEDNESDAY.

TRAVEL WILL BE DIFFICULT OR IMPOSSIBLE IN THE WARNING AREAS
TUESDAY...WEDNESDAY AND POSSIBLY THURSDAY.  RESIDENTS OF AREAS WEST
OF FORT MORGAN AND LIMON SHOULD BE PREPARED FOR AN EXTENDED PERIOD
OF WINTER STORM CONDITIONS.

FURTHER EAST TEMPERATURES ARE WARMER.  FORT MORGAN...AKRON AND LIMON
WILL HAVE A LATER CHANGEOVER TO SNOW AND SNOWFALL AMOUNTS MAY VARY
CONSIDERABLY DEPENDING ON ELEVATION.  IN STERLING...HOLYOKE AND
JULESBURG THE PRECIPITATION WILL BE RAIN FOR MUCH OF THE STORM.

THE LATEST FORECASTS AND WARNINGS ARE AVAILABLE AT OUR WEB SITE AT
WWW.CRH.NOAA.GOV/DEN

.SPOTTER INFORMATION STATEMENT...

WE DO NOT EXPECT TO ACTIVATE SPOTTER NETWORKS...BUT ALL SPOTTERS ARE
ASKED TO REPORT SNOWFALL AND STRONG WINDS.

DANKERS/GIMMESTAD

The radar

The Denver radar (KFTG), 27 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Adams

When
March 17, 2:43 PM MST to 2:45 PM MST
Where
Adams County, 5 mi NE of Strasburg
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -104.233

The first tornado of the season preceded the second biggest blizzard in Denver weather history. The small landspout touched down briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347556.